Coronary Spasms/Variant Angina - British Heart Fou...

British Heart Foundation

20,807 members14,145 posts

Coronary Spasms/Variant Angina

Flowers9
Flowers9

Hi does anyone here with Variant Angina/ Cororonary Spasm suffer from very purple mottled skin on their bodies and Raynards Disease? I'm wondering if there is a link as I have read there is a link between Variant Angina and Raynards and Migraines but also would like to find out about the mottled purple skin (Livedo Reticularis). Many thanks x

10 Replies
oldestnewest

Just seen Senior Cardiac Registra here in UK. As my ct angiogram was clear and echo good when I asked him if my chest pain could be Coronary Spasm he said it could well be. My risk factors Raynauds, multiple auto immune diseases and ?autonomic dysfunction. He said there is no clear diagnostic tool we have to go on symptoms and he prescribed me Dilliazem (Adizem) 120md once a day and Isosorbide Mononitrate 30mg m/r once daily and see if helps control my chest pain. I have been a lot better lately as I find the cold weather is my major trigger so said could I see how I am in summer and start in Autumn when gets colder or sooner if I have another flare up. Any thought on what Dr has said and what I should do? Many thanks xxxx

Milkfairy
MilkfairyHeart Star in reply to Flowers9

Hello Flowers9

I am so sorry to hear you have joined us in the special non obstructive coronary arteries disease club.

However it is good to hear that your condition has been recognised so few Cardiologists are aware of this condition so full marks to your switched on Cardiology senior reg!

I have lived for 7 years with Vasospastic angina the term now being used for Coronary artery spasms/ variant angina.

I have spasm in my small and large blood vessels. Microvascular angina and coronary artery spasms. Most people have one or the other.

I also have Raynauds Phenomenon and migraine like pain when I have severe angina.

Common triggers are the cold or even sudden drop in temperature.

Mental and emotional stress.

Some medications used for migraines and adrenaline used in local anesthetics can cause spasms oh and cocaine!!

Coffee sets my spasms off .

Calcium channel blockers such as Diltiaziem and nitrates like isosorbide mononitrate are the usual medications to help manage spasms in the coronary arteries.

It is trial and error and you do need to be under the care of a Cardiologist to work through the various medication options. There is no one set treatment plan. It requires a skilled engaged Cardiologist to tweak your medication.

Try and work out what your triggers are.

Managing anxiety and stress are really important.

There are all sorts of strategies, Mindfulness meditation, Tai Chi, CBT, yoga, breathing relaxation and visualisations can help.

TENS machine, keeping warm wearing lots of layers. I have a fine collection of special thermals!

I found going to a 10 week pain management programme very helpful . Ask your GP to refer you to the local Pain service if you feel that might help.

Diet, exercise and weight control are important.

There is this on the BHF website about Vasospastic angina written last autumn before the term Vasospastic angina was adopted.

bhf.org.uk/informationsuppo...

There are quite a few of us around and I am sure they will chip in with their strategies too.

Good luck.

I am a bit of a research geek and if you would like more detailed information to share with your Cardiologist give me a shout.

Flowers9
Flowers9 in reply to Milkfairy

Hi thank u 4 your quick reply. I find the cold and coffee are major triggers for me also if I type on a computer for a while my raynards sets off for some reason. I cannot have coffee anymore even decaf! So is it true you can be diagnosed by symptoms after ruling out coronary artery disease which they have done. He put ? Coronary artery spasm as diagnoses. I researched a lot and told him what I though about my risks factors etc and it could be coronary spasm I was expecting him to say no way but he agreed. He said it's all about managing your symptoms kept saying prognosis good as my echo showed good structure of the heart and ct angiogram was clear. Ct angiogram did show a thorasic pinched nerve which could contribute to pain. He said I was young to have a pinched thorasic nerve and wondered if I'd had any trauma which I haven't. But it was a good consultation. He suggested i see a Rheumatologist 're Raynards and see if something bigger autoimmune wise at play also causing it all. X

Flowers9
Flowers9 in reply to Flowers9

Do u get purple mottled skin all over your body too when Raynards bad? I do, I think this could be Livedo Reticularis another vasospastic disorder. Defo need to see Rheumotalogist next. Im a very natural person and the thought of taking medication is very scary. Im not on anything at mobexcept b12 injection for pernicious anaemia. So wary about the long termeffects etcs. Xxx

Milkfairy
MilkfairyHeart Star in reply to Flowers9

I don't get the mottled skin changes you are experiencing. My fingers used to go white and change colour pink and blue then the pain hits. My nose can be effected too as well as my fingers and toes!

My Raynauds is much better since I started on Diltiaziem.

Seeing a Rheumatologist is sensible.

They can do a test looking at the microvessels in your nail beds to see how they are working.

ncbi.nlm.nih.gov/pmc/articl...

I understand your feelings about not taking medication.

I was and I still am bewildered by this condition.

I am on lots of different medications and I end up in hospital about once a year. I still find it difficult to accept I live with a heart condition.

There is growing evidence that microvascular and vasospastic angina are not without consequence. It is important to be under the care of a Cardiologist so don't let them discharge you from Cardiology care. This is a long term chronic condition that needs monitoring.

I also see a Cardiology Professor who is researching into the condition and he emphasised how important it is for me not to develop coronary artery disease too.

It takes time to come to terms with any change to your sense of well being. However there are many many people here who are further on their journey and I am sure be able to help.

Flowers9
Flowers9 in reply to Milkfairy

Thank you so much for your informative and positive posts. I may start the Dilliazem first as u suggested. He said he would write to my GP. I asked if I will have a follow up he said no but you can keep us informed. Don't really know what he means by that. Think he wants gp to manage it. I asked what happens if I get bad chest pain again he said if not responding to meds go to a and e again. X

Milkfairy
MilkfairyHeart Star in reply to Flowers9

That's how my story started too. My Cardiologist threw me back into the community to my GP. Soon realised that wasn't a good idea!.

I am able to email him or my Cardiologist prof when needed.

I have a written admission plan which I wrote with my Cardiologist, The Pain team.

It is on the hospital's electronic records system. This condition is poorly understood and recognised and if the Diltiaziem and isosorbide mononitrate don't improve your symptoms you do need to ask your GP to refer you back to be seen by a Consultant Cardiologist with some understanding of the condition or is willing to learn.

As I said before if you need the latest research articles to help you access the care you need contact me by PM.

Flowers9
Flowers9 in reply to Milkfairy

Thank you so much. I'll see how the meds go. But not in a flare up at no so will be hard to tell that's why I thought I'll wait till it comes back again. Hate not having a test to prove I have it in case it's not it. Don't want the drugs unessasarilly. Thank u for all your time and support this evening x

Milkfairy
MilkfairyHeart Star in reply to Flowers9

There is a test just not many places carry it out.

My diagnosis of vasospastic angina was confirmed by the special angiogram described in this article.

mdedge.com/chestphysician/a...

Take care.

I hope the meds work.

Flowers9
Flowers9 in reply to Milkfairy

Thanking for the link x

You may also like...